One side effect of taking niacin supplements is mild flushing. Ross described it as a feeling of warmth, itching, redness or a tingly feeling under the skin. The flushing is harmless and usually subsides within one or two hours, according to the British Columbia Drug and Poison Information Center (DPIC). Some over-the-counter niacin tablets deliver the dose in a short burst, which makes the reaction more intense. Timed-release tablets deliver the vitamin more slowly, which reduces the intensity of the flushing. However, this type of niacin may cause liver damage in some people, according to the DPIC.
Because of these side effects, doctors frequently choose safer medications, such as the 5-ASA drugs and antibiotics, as initial therapy. But there are a number of ways to reduce the risk of developing side effects. These include rapid but careful tapering off of steroids; alternate-day dosing; rectally applied corticosteroids; and rapidly metabolized corticosteroids such as budesonide (described above). To help prevent osteoporosis, many doctors routinely prescribe calcium supplements as well as multivitamins that contain vitamin D. Another option is the use of bisphosphonates, such as risedronate (Actonel®) and alendronate (Fosamax®). These compounds, which have been shown to help avert bone loss, are effective in treating and preventing steroid-induced osteoporosis.
The information provided on this site is for informational purposes only and is not intended as a substitute for advice from your physician or other health care professional or any information contained on or in any product label or packaging. You should not use the information on this site for diagnosis or treatment of any health problem or for prescription of any medication or other treatment. You should consult with a healthcare professional before starting any diet, exercise or supplementation program, before taking any medication, or if you have or suspect you might have a health problem. You should not stop taking any medication without first consulting your physician.